Mayo Clinic Connect
I have cdiff and just finished 10 days of vancomycin. I’m down to 99lbs. I’m feeling better but very worried about the weight. Suggestions? What about starting back on vitamins?
@5chances, Good question. @dilly69 @pines @donnacarp @ngorman25 and @losthope may have some thoughts about weight loss, gaining it back and making sure you have all the nutrients your body needs as you recover.
This article suggests:
"Sometimes the diarrhea associated with C. diff may become chronic. If so, nutrient supplements that supply iron, B-12, and zinc may help. Talk to your doctor about taking vitamins and other ways that you can ensure you’re receiving adequate nutrition during this time."
– Clostridium difficile and Diet: Here’s What You Should Know https://www.healthline.com/health/food-nutrition/cdiff-diet
5Chances, do you still have frequent diarrhea?
I too experienced weight loss with my infection and even post infection I still lost weight. Now my weight seems stabilizing but cannot out on any weight that I lost back on. I am struggling with weight gain and was told this will take time. I am taking vitamin D and B12. I still take S.Boulardii and probiotics after 3 months of stopping the antibiotic. I am still experiencing 2 to 3 BM’s per day mostly in the morning and not that formed and funny Colors cannot turn brown. Anybody experienced this loose stool even after CDiff?
Liked by Colleen Young, Connect Director
Jump to this post
I am 7 days off of Vanco and no diarrhea. Stools have been pretty much formed since about 3rd day on vanco with one loose stool on about day 9(think it was a cup of green tea that did me in). I’m going 1-2 times a day in morning. I took half of my multivitamin today and have added plant based protein shake yesterday to see if that agrees with me. Didn’t feel so great today but no diarrhea.
hi,this is robert.about 4 years ago i was admitted with septic shock resulting from cdiff.horrible experience with acute organ failure.1st 7 days in ICU ( no recollection of events ).i lost some wt.but not radical.i would very much suggest vitamin supplement regiman.please consult your physican about probiotics to enhance your gut biome balance.just my opinion.good luck !
What were your symptoms for septic shock?
I’m on Florastor, keifer, Align. Going to try and add Benefiber. Stools were returning to normal somewhat but now are thinner yet still formed. The pale color is still there.
So sorry that you went through so much. Glad you made a turnaround.
@mhi, Welcome to Mayo Clinic Connect. I am sorry that you are still experiencing loose stools and no weight gain. I lost about 40 pounds when I was diagnosed and I went septic and it caused peritonitis When were you diagnosed with c-diff and how much weight did you initially lose?
I am sorry you went through all this and hope you are better now. I was diagnosed in July and went through two courses of antibiotic and finished the second one back in Early August. Lost in total about 16 pounds. But we are now November and I am still not great feeling all the fun stuff and the nausea. How long does it take to start gaining weight and for the loose stool and frequency to stop? And is it normal that I still experience nausea?
@mhi and others on C diff.. I too got C Diff when given strong anti-biotics.. only lost about 10 pounds.. but probiotics prescribed OTC type.. worked for me .. now each time I get an anti-biotic they write in the probiotic to go with it … It works for me.. and every week or so I have to refresh the probiotic as I cannot tolerate the yogurt … except soy yogurt.. Ken
Hi @mhi, I know that it took some time to normalize the way that I felt and to adjust my diet to gain a little weight back. According to some articles chronic diarrhea can occur and can also be a sign of infection again. Have you checked with your physician about retesting to make sure you haven't had a reoccurrence.
I did retest again two months after stopping the antibiotic and the test came back negative twice. Thank you for sharing this article. When you say it took you some time to normalize was it like few months? Or less? Thank you once again!
I’ve gone through c-diff twice now. I learned a lot about it the second time, like taking PPI’s long term can make you more susceptible to getting C-Diff and that the c-diff molecules never totally leaves your body and taking antibiotics can trigger a reoccurrence. One major discovery is the infection has been treated wrong all these years. They usually load you up on antibiotics to treat it and in doing so it destroys the good bacteria that is needed for extracting the nutrients from the food that you eat. The key is to improve your immune system and keep it strong. And question taking antibiotics for more than a week, two weeks max. The c-diff bacteria will be living in you waiting for a drop in your immune system to attack again. I tested positive after being on antibiotics for 3 weeks then tested positive so they gave me a 9 week course. After learning about the difference between active and inactive C-Diff molecules, I looked at the test results and it didn’t list both active and inactive. Now they know that the test results need to be looked at closer and be repeated to see if the C-diff cells are active. Now they know that there are inactive cells form a colony that was sent out to see if your immune system is low and it’s time to attack. In the past any positive tests would result in a corse of antibiotics then they would do another test and it would be negative so they stop the antibiotics. I was tested 5 times after my last bout with C-diff and just about every test was opposite than the last one. I have an artificial aortic valve so I have to take antibiotics before a dentist appointment and just taking 1 has set off the c-diff and anyone that has had it knows just what those signs are. The main problem now is the general lack of knowledge about what they know now by so many Dr’s, and the older you get the more important it is to get it right. Go ahead and google what I just said and don’t be afraid to bring it up with your Dr before your put on antibiotics to treat the C-diff or anything else, because your life or quality of life is at stake. If the test doesn’t show both the active and inactive molecules , tell them that you want a full test. More and more people carry inactive c-diff molecules that might not ever cause a problem. They are just waiting for their chance to become active. Having it once greatly increases the chance for a reoccurrence, and taking PPI’s too makes it much more likely. I guarantee you that every door handle no matter where it is will have a few c-diff molecules that won’t effect most healthy people, but if you’ve already had it you might want to think about wearing gloves too. Start paying a lot of attention to strengthening your immune system. Getting the nutrients from food is best because it’s in your system longer and has a better chance of being absorbed. C-Diff is a “Super Bug”. It’s at the top of the CDC’s list. The tests should show both “gram positive “ and “gram negative “ numbers. You don’t need antibiotics if their just negative! Now it’s more important than ever to pay attention to taking antibiotics. They are still over prescribed and in fact crowned C-Diff the king of consequence. Don’t take my word for it, research it with google and pay close attention to the year that the article was written. If it’s not at least 2020 keep looking!
Liked by ptlhrms
Yes, it did take several months to get my system to work properly. Besides nausea and loose bowels, are you having any other symptoms? Pain, abdominal cramping, rapid heart rate?
No other symptoms just pretty much nausea and loose funny stool still is all. No pain anymore. Thank you!
Liked by Amanda Burnett, Connect Moderator
5chances, I was surprised the role thiamine (vitamin B1) plays in the health and function of our digestive system. Thiamine requires magnesium to make it bioavailable.
After courses of antibiotics bad bacteria grow faster than good bacteria creating it's own set of problems by producing toxins. Magnesium depletion caused by the trauma.caused by C. Diff leads to a thiamine deficiency impacting the GI system and more. Also research olive leaf extract for control of bad bacteria and yeast in addition to boron that is antifungal. Search on "nothing boring about boron"
version 22.214.171.124.3.2Page loaded in 1.449 seconds